(NaturalNews) Do you know what over-the-counter pharmaceuticals Tylenol, Excedrin, NyQuil, Theraflu and prescription painkillers Vicoden and Percocet have in common? They all contain an ingredient that has forced almost 80,000 ER (emergency room) visits, 26,000 hospitalizations and around 500 deaths annually.
That ingredient is acetaminophen
. Ironically, concern over liver damage has influenced some physicians to change patients over to more addictive OxyContin to avoid liver damage from long term use of prescribed painkillers that have acetaminophen as partial ingredients.
Most overdose cases have been accidental, often by using more than one pharmaceutical containing acetaminophen at the same time. Some have been intentionally self-destructive, as in suicidal.
But the fact remains that acetaminophen is a liver toxin. Those with liver conditions, such as hepatitis or fatty liver, should avoid acetaminophen products completely.
Acetaminophen toxicity from supposedly benign pain killers and cold remedies is the number one cause of acute liver failure
in America. And acute liver failure is a one-way ticket to the great beyond (http://www.medpagetoday.com
A Journal of the American Medical Association
study has determined that even taking acetaminophen products as directed
causes liver damage. With all the toxins in our environment that our livers and kidneys need to handle, we don't need to damage either. (Source below)
Recently, it's been discovered that mixing alcohol with acetaminophen pharmaceuticals could be more disastrous. That includes taking Tylenol or Excedrin to remedy hangover headaches the day after drinking too much. Not only is this a whammy on the liver
, but it can also induce kidney disease, a double whammy cocktail for sure.
If one is spared from liver or kidney damage, long term use of acetaminophen pharmaceuticals can lead to non-Hodgkin lymphoma and a variety of blood cancers.
Studies have associated steady acetaminophen use with a twofold increased risk of hematologic malignancies (http://www.naturalnews.com
Hospital emergency rooms are equipped with injectable, or IV, high-potency NAC (N-acetylcysteine) to protect the liver from acetaminophen poisoning by stimulating master antioxidant glutathione production in the liver. (Source below)
Acetaminophen depletes glutathione. If depleted too rapidly, the liver is overstressed to the point of acute liver failure
. NAC supplements can be taken orally to increase or maintain your liver's glutathione production.
If caught early enough, food-grade activated charcoal powder administered orally can remove acetaminophen toxins effectively. Some ER vehicles are equipped with food-grade activated charcoal powder for a variety of poison calls. Food-grade activated charcoal powder is an excellent first aid item to have on hand.
It's inexpensive and can be used as a chelator for detoxing now and then for a couple of weeks at a time by mixing the powder in water and drinking it, which is more effective than using capsules (http://www.naturalnews.com
But the best antidote is avoidance. Read those over-the-counter labels carefully. Those name-brand acetaminophen products have a few generics and spin-offs.
Better yet, find natural cold remedies and painkillers
by searching Natural News
articles by using the search box in the upper right hand corner of the site's main page.Sources for this article include:
JAMA study article on acetaminophen as directed liver damage (also links to study abstract):http://www.medicalnewstoday.com
NAC treatment for acute liver toxicity:http://emedicine.medscape.comhttp://www.nabp.nethttp://www.fda.govhttp://science.naturalnews.comAbout the author:
Paul Fassa is dedicated to warning others about the current corruption of food and medicine and guiding others toward a direction for better health with no restrictions on health freedom. You can visit his blog at http://healthmaven.blogspot.com